Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Louisville, KY

April 8, 2020Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 8, 2020, 9:05 PM CDT for Logan County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 9:05 PM CDT (02:05 UTC)
Expired
Apr 8, 2020, 9:30 PM CDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 34 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 6:24 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KLMK 090205
SVRLMK
KYC141-090230-
/O.NEW.KLMK.SV.W.0071.200409T0205Z-200409T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
905 PM CDT Wed Apr 8 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Logan County in south central Kentucky...

* Until 930 PM CDT.

* At 905 PM CDT, severe thunderstorms were located along a line
  extending from near Dunmor to near Guthrie, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Russellville, Anderson, Auburn, Adairville, Lewisburg, Justice,
  Insco, Gordonsville, Spa and Epleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3674 8706 3676 8705 3689 8706 3707 8699
      3707 8696 3700 8667 3697 8666 3665 8678
      3664 8706
TIME...MOT...LOC 0205Z 278DEG 44KT 3704 8699 3666 8708 

HAIL...1.00IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
518 
WWUS53 KLMK 090215
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
915 PM CDT Wed Apr 8 2020

KYC141-090230-
/O.CON.KLMK.SV.W.0071.000000T0000Z-200409T0230Z/
Logan KY-
915 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR LOGAN COUNTY...

At 914 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Dunmor to 11 miles east of 
Guthrie, moving east at 50 mph.  The strongest winds will move 
through Lickskillet, Dot, Oakville, and Adairville over the next 10-
15 minutes.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Lewisburg, Justice,
Insco, Gordonsville, Spa and Epleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3674 8706 3676 8705 3689 8706 3707 8699
      3707 8696 3700 8667 3697 8666 3665 8678
      3664 8706
TIME...MOT...LOC 0214Z 278DEG 44KT 3703 8688 3665 8697 

HAIL...1.00IN
WIND...70MPH
 
$$

MJ
879 
WWUS53 KLMK 090235
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
935 PM CDT Wed Apr 8 2020

KYC141-090245-
/O.EXP.KLMK.SV.W.0071.000000T0000Z-200409T0230Z/
Logan KY-
935 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 100 AM CDT for south central
Kentucky.

LAT...LON 3674 8706 3676 8705 3689 8706 3707 8699
      3707 8696 3700 8667 3697 8666 3665 8678
      3664 8706
TIME...MOT...LOC 0235Z 278DEG 44KT 3700 8658 3662 8668 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:54 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 8, 8:54 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
954 PM EDT Wed Apr 8 2020

.Mesoscale Update...
Issued at 953 PM EDT Wed Apr 8 2020

Thunderstorms have congealed into a line from central Indiana
southwestward into southern Illinois, with a history of damaging
wind and large hail this evening. In addition, a cluster of more
discrete cells is pushing ESE from southern Illinois, the Missouri
Bootheel, and western Kentucky. Both sets of storms are moving into
an environment characterized by 1500-2500 J/KG of MLCAPE and
sufficient deep layer shear. This environment is expected to maintain
deep into the evening across our region, and in fact expecting a
surge in forcing as a potent upper trough swings into the region and
the low level jet intensifies a bit in response.

Today's deep mixing and good heating has allowed for some dry lower
levels and proximity soundings taking on somewhat of an inverted V
type structure. See some related higher DCAPE values in the 1000-
1200 J/KG range across southern Indiana and western Kentucky where
storms will soon enter. As a result, think the straightline wind
threat is quite good. Think the large hail threat will diminish the
deeper into the evening we get, but some hail will likely still be
noted. Still can't rule out a brief tornado or two with any
mesovortices in the line, but overall think that the high LCL's >
1000m will be a limiting factor. Also, could see some of the more
isolated cells west of I-65 rotate as the low level wind profile and
best low level moisture return is in that area. Can't rule out a
small tornado threat there either. Still, the main concern is
potential for pockets or even widespread wind damage with any bowing
segments through the evening.

&&

.Forecast Update...
Issued at 751 PM EDT Wed Apr 8 2020

Update to the forecast to include Tornado Watch for all of southern
Indiana and central Kentucky. Strong storms have formed upstream
over Illinois and have already attained a linear structure as they
dive to the southeast. Powerful supercells in southeast Missouri and
southern Illinois are moving east and will also congeal into a line,
joining forces with the line coming out of central Illinois. The
squall line will enter a region of steep mid-level lapse rates,
strong deep layer shear, and moderate CAPE. There are also outflow
boundaries present from earlier convection that may locally enhance
tornado risk.

&&

.Short Term...(This evening through Thursday)
Issued at 310 PM EDT Wed Apr 8 2020

...Strong to Severe Storms Possible Tonight...

Expect active weather for the first half of the short term period
as an upper level trough digs across the upper MS Valley and into
the Great Lakes region tonight. At the surface, an associated cold
front will sweep southeastward toward the OH Valley, pushing a
line of strong to severe storms through the area during the 01Z -
08Z timeframe.

Afternoon temperatures have warmed nicely into the upper 70s to low
80s as this morning's clouds have given way to clearer skies. Some
isolated storms with small hail and frequent lightning developed
over the Bluegrass Region this afternoon along a lingering frontal
boundary and are expected to move off to the southeast over the next
hour or two. The greater and more widespread threat for severe
weather will come tonight as the cold front approaches. Ahead of the
front, expect a swath of dewpoints in the low to mid 60s to
reach across the area along with steep mid-level lapse rates of
7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000
J/kg). With strengthening wind fields aloft, effective shear
values are forecast to be in the 40-50 kt range.

Overall, the main threats will be damaging winds and hail, with
brief heavy rainfall and frequent lightning also possible. With LCL
heights forecast to gradually lower to 500-1000 m ahead of the
storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the
possibility of an isolated tornado or two. However, a potential
inhibitor to tornado potential will be the strength of the nocturnal
inversion and whether or not the storms will be able to become
surface based.

As the cold front exits off to the southeast early Thursday morning,
brisk northwesterly winds will usher in relatively cool and dry
weather. Thursday morning temperatures are forecast to dip into the
upper 40s to lower 50s, and are then expected to rise into the upper
50s to lower 60s in the afternoon under mostly clear skies. Under a
tight pressure gradient, winds will remain strong and gusty
throughout the day, with gusts of 30-35 mph likely.

.Long Term...(Thursday night through Wednesday)
Issued at 315 PM EDT Wed Apr 8 2020

Thursday Night through Saturday...

Deep closed upper low will make its way across eastern Canada, with
broad trofiness over the eastern CONUS. Canadian high pressure will
build down the Plains and eventually settle into the Ohio Valley,
bringing unseasonably cold air. Expect temps a solid 10 degrees
below normal for most of this period. Main concern will be
frost/freeze potential. However, that is limited on Friday morning
as we'll have decent temp/dewpoint spreads and wind staying up
around 10 mph through the night. Better frost potential is Fri
night/Sat morning, especially east of I-65, where some areas could
see widespread frost. Farther west, clouds should return quickly
enough to keep temps from bottoming out.

Will carry a slight chance for rain showers during the day on
Saturday, but even that model blend seems a bit generous. Temps
start to moderate but will still run slightly below normal.

Saturday Night through Wednesday...

Widespread rain will expand into Kentucky late Sat night, with
categorical POPs continuing through Sunday as a dynamic upper low
ejects out of eastern New Mexico and west Texas into the Ohio
Valley. At this time the best chances for severe wx should remain
across the Deep South, keeping it as just a soaking rain event here
in the Ohio Valley.  However, a stronger northward surge of the warm
sector could open the door to severe convection into at least part
of Kentucky.

Cool and drier pattern sets up after Monday as the upper trof closes
into a Hudson Bay low. Could see another frosty morning by
Wednesday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 807 PM EDT Wed Apr 8 2020

The focus this period will be the cold front that will move from the
northwest to the southeast this evening. The environment has steep
lapse rates making it easier for elevated winds and storm energy to
make it to the surface. Instability is also high. This is going to
make severe hail a potential threat. The line of storms will remain
relatively thin. The storms are going to hit a TAF site and quickly
move through. Behind the line, winds will veer to the northwest, and
remain gusty. Expect severe winds, lots of lightning, and some hail.
Some areas in the region will likely see winds in excess of 50 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Update...13
Short Term...JML
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Apr 8, 6:42 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
742 PM EDT Wed Apr 8 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-092345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
742 PM EDT Wed Apr 8 2020 /642 PM CDT Wed Apr 8 2020/

...TORNADO WATCH 91 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move through the area tonight, bringing a line of
severe thunderstorms to the area. The strongest storms will be
capable of producing damaging winds, hail, heavy rainfall, and
frequent lightning. A few brief tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures are expected to drop into the low to mid 30s on Friday
night and early Saturday morning. Areas of frost may develop, which
could harm sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight, through 3am EDT.

13

In the hours before

Special weather statement, Apr 8, 5:31 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
531 PM CDT Wed Apr 8 2020

KYZ063-082300-
Hart-
531 PM CDT Wed Apr 8 2020

...STRONG THUNDERSTORM OVER NORTH CENTRAL HART COUNTY...

At 531 PM CDT, a strong thunderstorm was located 7 miles northwest of
Munfordville, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bonnieville, Vento, Priceville, Lone Star, and Riders Mill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3735 8603 3743 8600 3743 8586 3729 8585
TIME...MOT...LOC 2231Z 273DEG 11KT 3737 8596

13
Special weather statement, Apr 8, 6:22 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
722 PM EDT Wed Apr 8 2020

KYZ057-082345-
Madison-
722 PM EDT Wed Apr 8 2020

...STRONG THUNDERSTORM IN NORTHEAST MADISON COUNTY...

At 721 PM EDT, a strong thunderstorm was located near Fox and
College Hill, moving east at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Bybee, Elliston, and College Hill.

Frequent lightning is occurring with this storm. Seek a safe shelter
inside a building or vehicle.

LAT...LON 3774 8410 3773 8409 3772 8410 3775 8419
      3780 8418 3779 8409 3778 8411 3777 8410
      3777 8408 3776 8409 3774 8408
TIME...MOT...LOC 2321Z 286DEG 27KT 3776 8413

13
Local storm report, Apr 8, 6:27 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             3 N BONNIEVILLE         37.42N 85.89W
04/08/2020  E1.75 INCH       HART               KY   PUBLIC

&&

13
Special weather statement, Apr 8, 7:48 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
848 PM EDT Wed Apr 8 2020

INZ076>079-083-084-089-090-KYZ023-090145-
Crawford-Orange-Washington-Jefferson-Perry-Dubois-Scott-Harrison-
Hancock-
848 PM EDT Wed Apr 8 2020

......LINE OF POWERFUL STORMS WITH DAMAGING WINDS ENTERING
SOUTHERN INDIANA...

At 845 PM EDT/745 PM CDT/, radar indicated strong thunderstorms were
crossing the Wabash River into southwest Indiana. Movement was
southeast at 65 mph.

People in southern Indiana...and central Kentucky...should prepare
NOW for these extremely dangerous storms!

Frequent lightning can also be expected.

A Tornado Watch is in effect until 1 am CDT...2 am EDT.

LAT...LON 3792 8686 3795 8690 3800 8677 3821 8679
      3820 8707 3851 8707 3849 8695 3853 8668
      3869 8668 3869 8631 3877 8628 3878 8620
      3878 8618 3873 8587 3881 8579 3882 8563
      3891 8553 3891 8544
TIME...MOT...LOC 0045Z 308DEG 58KT 3969 8624 3867 8767

13
Local storm report, Apr 8, 8:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     3 N JASPER              38.43N 86.94W
04/08/2020  M52 MPH          DUBOIS             IN   MESONET

&&

EBW
Local storm report, Apr 8, 8:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
959 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     2 N JOHNSBURG           38.25N 86.95W
04/08/2020  M49 MPH          DUBOIS             IN   AWOS

            AWOS STATION KHNB HUNTINGBURG.

&&

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:02 PM CDTSevere Thunderstorm WarningLMKMeade43 min
Apr 8, 9:21 PM CDTSpecial Weather StatementLMKButler, Warren24 min
Apr 8, 9:28 PM CDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson, Warren47 min
Apr 8, 9:28 PM CDTSevere Thunderstorm WarningLMKBullitt, Henry, Jefferson, Oldham, Shelby, Trimble47 min
Apr 8, 9:40 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Bullitt, Hancock, Hardin, Meade, Nelson50 min
Apr 8, 9:43 PM CDTSpecial Weather StatementLMKGrayson, Ohio47 min
Apr 8, 10:06 PM CDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Nelson, Shelby, Spencer24 min
Apr 8, 10:08 PM CDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas, Scott52 min
Apr 8, 10:10 PM CDTSevere Thunderstorm WarningLMKBourbon, Fayette, Franklin, Scott, Shelby, Woodford50 min
Apr 8, 10:17 PM CDTSpecial Weather StatementLMKMonroe43 min
Apr 8, 10:26 PM CDTTornado WarningLMKNelson, Washington20 min
Apr 8, 10:29 PM CDTSevere Thunderstorm WarningLMKAnderson, Jessamine, Marion, Mercer, Nelson, Washington and 1 more46 min
Apr 8, 10:32 PM CDTSpecial Weather StatementLMKLarue43 min
Apr 8, 10:41 PM CDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette34 min
Apr 8, 10:59 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Clark, Fayette, Garrard, Jessamine and 7 more46 min
Apr 8, 11:48 PM CDTSpecial Weather StatementLMKMadison12 min
Apr 9, 2:14 PM CDTFreeze WatchLMKAdair, Anderson, Bourbon, Boyle, Casey, Clark and 26 more12 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.